Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 24, NWS Birmingham, AL

November 2, 201428 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 2, 2014, 2:03 PM CST for 28 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2014, 2:03 PM CST (20:03 UTC)
Expired
Nov 2, 2014, 6:00 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL
All 28 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WWUS84 KBMX 022003
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CST SUN NOV 2 2014

...DRY CONDITIONS EXPECTED THROUGH MONDAY...

ALZ022>025-027>050-031100-
/O.NEW.KBMX.FW.W.0024.141102T2003Z-141103T0000Z/
/O.NEW.KBMX.FW.A.0011.141103T1800Z-141104T0000Z/
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
203 PM CST SUN NOV 2 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR 
SOUTH CENTRAL ALABAMA...
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR SOUTH CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. A FIRE
WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN
EFFECT MONDAY AFTERNOON. 

* WINDS...WILL BE FROM THE EAST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ019-021-026-031100-
/O.NEW.KBMX.FW.A.0011.141103T1800Z-141104T0000Z/
CALHOUN-CLEBURNE-ST. CLAIR-
203 PM CST SUN NOV 2 2014

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR SOUTH CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHEAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 2, 11:49 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 2, 11:49 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CST SUN NOV 2 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CLEAR SKIES AND LIGHT WINDS EARLY THIS MORNING...WITH THE FIRST
FREEZE FOR MUCH OF THE AREA. WILL LET THE CURRENT FREEZE WARNING
PLAY ITSELF OUT...ASSESS LOW TEMPS THIS MORNING...AND THEN EVALUATE
THE NEED FOR ADDITIONAL COLD WEATHER PRODUCTS LATER THIS MORNING.

WE SHOULD SEE LOTS OF SUNSHINE THE NEXT COUPLE OF DAYS...WITH
SURFACE HIGH PRESSURE DRIFTING SLOWLY ACROSS THE SOUTHEASTERN
STATES. COLD ADVECTION IN WAKE OF DEPARTING SYSTEM HAS
CEASED...AND UPPER LEVEL HEIGHTS WILL RISE ALLOWING TEMPERATURES
TO MODERATE OVER THE NEXT COUPLE OF DAYS AS WELL.

MODELS AGREE ON THE GENERAL IDEA OF ANOTHER COLD FRONT ARRIVING
HERE MID-WEEK. THERE WERE SOME TIMING DIFFERENCES AMONG THE
MODELS...WITH THE 00Z GFS A BIT QUICKER WITH THE FRONT AND
ASSOCIATED RAIN SHIELD COMPARED TO THE ECMWF AND GEM. THE 06Z RUN
OF THE GFS (AND THE NAM NOW TOO...NOW THAT THE SYSTEM IS COMING
WITHIN ITS FORECAST RANGE) LEND ADDITIONAL SUPPORT TO THE SLOWER
SOLUTION. AND THAT MAKES SENSE...SINCE THE MODELS OFTEN ARE TOO
FAST WITH SYSTEMS SUCH AS THIS. GIVEN THE INCREASED CONFIDENCE IN
THE SLOWER SOLUTION...I'VE DELAYED THE TIME OF ARRIVAL AND
INCREASED THE MAGNITUDE OF THE PEAK POPS ASSOCIATED WITH THIS
SYSTEM. THERE'S STILL VERY LITTLE (IF ANY) INSTABILITY INDICATED
IN THE MODELS...SO WILL CONTINUE TO GO WITH SHOWERS (SANS THUNDER).

THE MAIN RAIN BAND SHOULD MOVE OUT FAIRLY QUICKLY ON THURSDAY.
THERE DOES REMAIN SOME QUESTION ON THE AMOUNT OF WRAP-AROUND
MOISTURE IN BEHIND THE FRONT...AND HOW LOW HEIGHTS FALL AS THE
UPPER TROUGH BOTTOMS OUT. EARLIER SOLUTIONS OF THE ECMWF THAT
SHOWED A LOW BECOMING CUT OFF APPEAR TO BE DUE TO ITS BIAS OF
DOING THAT...AND THE MEDIUM/LONG RANGE MODELS TEND TO AGREE NOW
THAT THE EASTERN STATES TROUGH THE END OF THIS WEEK WILL BE
PROGRESSIVE.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

NO AVIATION CONCERNS AT THIS TIME. HIGH PRESSURE WILL SHIFT ACROSS
THE REGION TODAY BRINGING SOUTHEASTERLY WINDS FOR TOMORROW. ALL
ELEMENTS VFR.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 2, 11:09 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CST SUN NOV 2 2014

ALZ011>015-017>050-031715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1109 AM CST SUN NOV 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES MAY ONCE AGAIN GO TO OR BELOW FREEZING AGAIN TONIGHT
ACROSS MUCH OF EAST CENTRAL ALABAMA. FROST MAY BE POSSIBLE IN MANY
OF THE OTHER AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DUE TO LOW HUMIDITY ON MONDAY AFTERNOON...HIGH FIRE DANGER MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:03 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more5 hr
Nov 2, 2:17 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chilton and 26 more17 hr
Nov 2, 2:17 PM CSTFreeze WarningBMXBarbour, Blount, Bullock, Calhoun, Chambers, Cherokee and 13 more17 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.